Aa
Aa
A
A
A
Close
Avatar universal

Can 5-HTP cause night sweats?

I have been suffering extreme anxiety from HIV phobia and taking anti depressant Lexapro 10 mg for a week. I was told by doctor I cannot take other supplement containing 5 HTP or serotonin. I just tried to take a 5-htp supplement 30mg last night and I had drenched my clothes.  I did not have a fever (I guess, if I have i would feel very sick).  Can it cause night sweat or it is the serotonin syndrome that causes the night sweats?
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi, just saw this forum.  I have started taking 5 HTP in small doses of 100mg-200Mg per day.  Last night I took 2 Sleep Zymes (a sleep herbal aid) which has 100MG in it as well as other ingredients including GABA.  I also Gabapentin 200-300 MG per day for neropathy form Peripheral nerve damage.  last night I had Night Sweats - it happened once before a few days while taking the same combo :  1 - 300 MG Gabapentin & 2 Sleep Zymes.  So, it is either that combo and/or the 5 HTP.  I will say that I suffer with Fibromyalgia (FM) which has been a direct result of Chroni Pain and Stiffness form Spinal Arthritis for many years. OA in the spine, hips, knees, hands /thumbs.  When I do anything:  gardening, exercise, or other activities (walking , etc.) on some days, immediately following those activities, I suffer muscle aches all over,  Certain muscle groups are very tender - that's the FM.  I'm 70, a male, retired since May 2021.  For what it's worth, I took about 100MG of 5HTP in the late morning after Gardening (cutting trees, and plants), and the Muscle aches did diminish.  Then I added another 100MG to my afternoon tea (no caffeine), and was able to actaully nap peacefully.  Is it the 5 HTP ?  I need to do more personal research.  My Neurologist  af ew years ago put me on Gabapentin to help control the effects of Neuropathy.  What he did NOT tell me, was that GP is very difficult to stop.  I am trying to wean down very Slowly form 900 MG a day to 600MG and finally 300MG and stop.  GP delivers GABA which is a pleasure nuerotransmitter in the brain.  GP pierces the Blood -Brain barrier.  GABA in a bottle does not.  Chronic Pain / Chronic Stiffness = Chronic Anxiety !!  PS:  I take CBD oil as well.  That might have been the Night sweats catalyst.  I'll try the same formula tonight w/o the CBD oil to se the results.
Helpful - 0
1 Comments
That is so interesting, Almatti. I think if you experiment a bit, you may be able to tell what exactly causes the night sweats. Those are the worst. I also have a lot of pain whenever I do certain things and gardening is one of them. I pull weeds where I feel like I was basically sitting by the bed and pulling and I get stiff. If I stand and pull weeds, it feels like I ran a marathon in my legs. Do you do any other activity like walking or yoga for exercise? Just curious.  Sleep Zymes is something you buy otc? Interesting what you can find over the counter with what is in it. Gaba sounds hard to get off of. Why is it always like that?
Avatar universal
Yes, it can.  But I'm guessing it's the Lexapro, because that's one of its more common side effects.  Happened to me with it, happens to many who take it.  During the time I was on Lexapro I started taking 3 showers a day, and often had to get up and shower so I could go back to sleep.  However, the prohibition of 5-HTP does apply when you take an SSRI -- you shouldn't take both.  5-HTP can also cause night sweats in some people, though probably fewer than Lexapro.  I am wondering why you would take it after your doc correctly told you not to, but that's another issue.  Serotonin syndrome is a much more severe problem than just getting the sweats.  I have no idea how one would take a supplement containing serotonin, don't know of such a thing.  5-HTP isn't serotonin, it's a metabolite of L-tryptophan, the amino acid that along with B6 and Vitamin C and other co-factors allows the body to manufacture serotonin.  SSRIs like Lexapro use this serotonin to do what they do, which is alter the way the body naturally utilizes it.  If you're on an SSRI, you obviously don't want to take anything else that affects serotonin unless your doc tells you to because what you're doing isn't working well enough and therefore takes the risk of someone getting serotonin syndrome, but again, that's not what you're describing.  Don't take the HTP again unless you stop taking SSRIs or other drugs that affect serotonin.  Peace.
Helpful - 0
2 Comments
I should add, that's a low dose of HTP, so it's likely it actually didn't do much of anything, but everyone is different and just don't do it.  
thank you for your advice. I take Lexapro 10 mg each day and it did cause excessive sweating but no actual night sweats ( bedsheet and clothes drenched). After I took the 5 HTP last night, 3 hours later I woke up with night sweats. I wondered if it was due to it or other conditions like acute HIV affecting me. I did not have fever tho. I would not take it without doctor's instruction again.
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.